Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Grand Rapids, MI

September 19, 1997Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 1997, 1:39 PM EDT for Osceola County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 1997, 1:39 PM EDT (17:39 UTC)
Expired
Sep 19, 1997, 2:30 PM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 2:05 PM EDTHail 0.75Evart, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 191740 RRA
SVRGRR
MIC133-191830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  OSCEOLA COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 230 PM EDT
 
* SOME LOCATIONS AFFECTED
  REED CITY            AROUND 140 PM EDT
  LE ROY               AROUND 140 PM EDT
  HERSEY               AROUND 145 PM EDT
  EVART                AROUND 200 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES WEST OF EVART OR 6 MILES WEST OF
  STAMBAUGH CORNER MOVING EAST AT 40 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:40 PM EDT, 15 hours 59 minutes earlier.

Area forecast discussion, Sep 18, 9:40 PM EDT, 15 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EDT THU SEP 18 1997

KGRR-88D IS BEGINNING TO LIGHT UP AS TSRA FIRES ALONG A QUAI-STATIONARY
BOUNDARY IN THE NRN PORTION OF THE FA. IR LOOP SHOW CLOUDS CONTINUING
TO COOL IN WISCONSIN, WHERE THE STRONGEST CONVECTION IS. HIGH CLOUDS
CONTINUE TO MOVE EAST, SO FCST OF INCREASING CLOUDINESS LOOKS ON
TARGET. WE WILL UPDATE TO BUMP UP THE MENTION OF TSRA IN THE NW FA.
MORE CONVECTION IS FIRING IN NW WI ALONG THE COLD FRONT, BUT THAT WILL
NOT BE A PLAYER IN THE IMMEDIATE FUTURE.  WE WILL ALSO BOOST TEMPS IN
THE NW WHERE READINGS ARE STILL IN THE 70S AND CLOUDS HAVE MOVED IN.

In the hours before

Special weather statement, Sep 19, 12:35 PM EDT, 1 hour 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-201200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EDT FRI SEP 19 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE GIVE THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS IMMEDIATELY.

...DISCUSSION...

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE SOUTHWEST QUARTER
OF LOWER MICHIGAN THIS AFTERNOON... AND CONTINUE INTO THIS EVENING.
THE SHOWER AND THUNDERSTORM ACTIVITY IS DEVELOPING IN THE UNSTABLE
ATMOSPHERE AHEAD OF A STRONG COLD FRONT WHICH WAS LOCATED OVER
CENTRAL WISCONSIN THIS MORNING. THIS COLD FRONT WILL SWEEP
SOUTHEAST... AND REACH A MOUNT PLEASANT TO BENTON HARBOR LINE BY MID
EVENING... AND PASS INTO SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...

THUNDERSTORMS THAT DEVELOP ACROSS THE AREA THIS AFTERNOON HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE STORMS
THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 65 MPH. IN
ADDITION... HAIL AROUND THREE QUARTERS OF AN INCH IN DIAMTER WILL BE
POSSIBLE WITH ANY STORMS THAT BECOME SEVERE.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:49 AM EDTSevere Thunderstorm WarningGRRMuskegon41 min
Sep 19, 12:39 PM EDTTornado WarningGRROttawa31 min
Sep 19, 12:55 PM EDTSevere Thunderstorm WarningGRRIsabella50 min
Sep 19, 1:07 PM EDTTornado WarningGRRKent, Ottawa63 min
Sep 19, 1:26 PM EDTSevere Thunderstorm WarningGRRLake34 min
Sep 19, 3:50 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren45 min
Sep 19, 3:53 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren42 min
Sep 19, 4:42 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton38 min
Sep 19, 5:02 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.